What is Photosensitivity?
You are described as “photosensitive” when your skin is abnormally sensitive to exposure to the sun’s rays, according to The Skin Cancer Foundation. Some medications may make you temporarily photosensitive and some medical conditions cause you to develop photosensitivity.
When you take specific medications, the terminology your doctor uses is “phototoxic,” meaning your skin is more sensitive to sun exposure in response to the medication you are taking. This develops, looking like an exaggerated sunburn less than 24 hours of your exposure to the sun.
The second term, “photoallergic,” develops after the sun’s rays have touched your skin. Your immune system has to develop an allergic response to the UV rays. You don’t show a reaction until 24 to 72 hours after being outside in the sun. You’re more likely to develop photoallergy after being sensitized; repeat exposure causes you to develop red bumps, oozing lesions, scaling and itching, according to The Skin Cancer Foundation.
Why Does the Sun Cause Dermatitis?
The sun’s UV rays cause sensitive individuals to develop dermatitis, or a skin rash. The areas of the body that are the most vulnerable to dermatitis are the face, chest and outer arms, according to The Skin Cancer Foundation.
Solar Urticaria, or chronic hives is caused by exposure to UV rays. When you have this condition, your skin turns red, begins itching and you develop hives on the areas of your body exposed to the sun.
Who is More Vulnerable to Sun-Caused Dermatitis?
People suffering from some disorders are much more vulnerable to dermatitis caused by the sun. These disorders include connective tissue diseases such as lupus erythematosus, dermatomyositis, actinic prurigo, polymorphous light eruption, chronic actinic dermatitis, xeroderma pigmentosum and solar urticaria, according to The Skin Cancer Foundation.
Those individuals taking prescription and over-the-counter medications find their skin is much more sensitive to the sun’s rays. These medications include antibiotics like ciprofloxacin, tetracycline, nonsteroidal anti-inflammatory medications like ibuprofen, retinoid medications and diuretic medications. Some sunscreens may also cause a reaction to the sun; this is resolved by using a different sunscreen,
Treatment and Prevention
If you are more vulnerable to the sun’s rays, reduce your exposure as much as you can. Try not to go out when the sun’s rays are most intense – from midday to early or midafternoon. Wear hats with large brims, sunglasses and clothing made from fabric that doesn’t allow the sun to penetrate easily.
When you know you’re going outside, prepare and protect your skin by putting on a sunscreen with a high sun protection factor. This SPF should ideally range from 15 to 25 or even higher, according to the Net Doctor.
Skin Cancer: Sunburn
 https://allergies.about.com/od/skinallergies/a/sunallergy.htm About: Sun Allergy
 https://www.netdoctor.co.uk/diseases/facts/sunrash.htm Net Doctor: Sun Rash (Solar Dermatitis)